Hail, McLean
- When
- April 21, 4:05 PM CST to 4:20 PM CST
- Where
- McLean County, Bellflower
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.330, -88.520
Low pressure tracking across central Illinois triggered widely scattered strong to severe thunderstorms during the late afternoon and evening of April 21st. Hail stones as large as ping-pong balls were reported in Bellflower in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking across central Illinois triggered widely scattered strong to severe thunderstorms during the late afternoon and evening of April 21st. Hail stones as large as ping-pong balls were reported in Bellflower in McLean County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 21, 1:42 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 242 PM CDT THU APR 21 2016 .SHORT TERM...(Tonight) ISSUED AT 242 PM CDT Thu Apr 21 2016 Large upper level low centered over SE Iowa this afternoon expected to slowly make its way through the Midwest this evening. The low is associated with enough cold air aloft and general lift to result in some hail for the thunderstorms as they continue through the late afternoon and early evening. So far, majority of hail reports have been pea sized with moderate rain and lightning. Another round of showers and thunderstorms are developing invof the Miss River Valley against western Illinois and this trend will be able to continue through midnight until the upper low moves out to the N and E, with winds becoming more northerly and drier air slowly working into the region behind the system. && .LONG TERM...(Friday through Thursday) ISSUED AT 242 PM CDT Thu Apr 21 2016 Morning upper air and moisture channel/ir satellite imagery showed closed off upper low center over west central IA, with vort spokes rotating to the east around the low. Loop into the afternoon has shown vort max with upper low rotating to the ESE toward west central IL, in pretty good agreement with model output. Expect upper low to track to east overnight, dragging precipitaton with it. Cooler air in region for start of weekend. However, next system moves into the plains Sunday, with the result being southerly flow over MS river valley and warmer conditions for IL. weak low and frontal system drags into the region for Sunday night into Monday night, bringing chance of storms. The better chance for convection still appears to be for Wednesday, as a significant short wave moves out of the southwest US into the central plains. Models are a little different in the 12z run on the strength of the low and frontal zone. This system will bare watching through the weekend, with the potential for significant storms in the area. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 101 PM CDT Thu Apr 21 2016 No major changes to the forecast overall. Upper low nearby triggering afternoon showers and thunderstorms for Central Illinois. Will be amending shortly to put in some thunder activity in the near term for PIA and SPI. Will delay a bit to tempo other terminals until a more immediate threat. But VCTS through the afternoon. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...HJS LONG TERM...Goetsch AVIATION...HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 331 PM CDT THU APR 21 2016 ILZ027>031-036>038-040>057-061>063-066>068-071>073-221100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 331 PM CDT THU APR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN HAIL...POTENTIALLY UP TO 1 INCH DIAMETER IN ISOLATED STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY NIGHT AND AGAIN ON WEDNESDAY. EARLY INDICATIONS ARE THERE MAY BE A SEVERE WEATHER THREAT WITH THE THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626264, 626265, 626268, 626267.